NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A caller says they are a patient's daughter and asks for details of the patient's condition. What should the nurse do?

  1. ARead out the latest notes over the phone
  2. BGive full details, as close family members have a right to know
  3. CCheck the patient's wishes and the caller's identity first
  4. DHang up without saying anything
2.Nursing fundamentalsHard

A patient has been taught to walk with underarm crutches. Which statement shows a need for further teaching?

  1. A"I'll check the rubber tips regularly for wear."
  2. B"I'll keep the crutch tips about a step out to the side and front."
  3. C"I'll rest my weight on the tops of the crutches under my arms."
  4. D"I'll take my weight through my hands on the hand grips."
3.Infection control & patient safetyMedium

Why must an insulin pen never be used for more than one patient, even with a new needle?

  1. AThe insulin in the pen would expire faster once it is shared
  2. BEach pen holds only one dose of insulin
  3. CSharing a pen changes the dose that is delivered
  4. DBlood can flow back into the cartridge and spread infection
4.Infection control & patient safetyHard

A nurse has a needlestick from a patient known to have hepatitis C. Which statement about management is correct?

  1. AThere is no preventive drug, so baseline and follow-up testing are done to detect infection early
  2. BHepatitis C immune globulin is given within 24 hours, followed by a booster dose
  3. CNo follow-up is needed because hepatitis C does not spread by needles
  4. DThe hepatitis C vaccine series is started at once, with a booster dose six months later
5.Prioritization & delegationMedium

Which finding is an early sign of compartment syndrome in a patient with a lower leg fracture?

  1. AA strong pedal pulse with warm, pink toes and pain that settles with analgesia
  2. BPain out of proportion to the injury that worsens when the toes are stretched
  3. CItching under the cast during the first week after it was applied
  4. DMild bruising around the fracture site on the second day
6.Prioritization & delegationHard

A patient’s serum potassium is 6.1 mEq/L. Which of the patient’s medications should the nurse question first?

  1. AFurosemide
  2. BHydrochlorothiazide
  3. CSpironolactone
  4. DOmeprazole
7.Clinical nursingMedium

A patient who injects drugs has a fever, a new heart murmur and small dark lines under the nails. What is the likely diagnosis?

  1. ARheumatic fever
  2. BMyocardial infarction
  3. CInfective endocarditis
  4. DPericarditis
8.Clinical nursingHard

A patient with a head injury shows rising blood pressure, a falling heart rate and irregular breathing. This suggests:

  1. ASepsis
  2. BA panic attack
  3. CRaised intracranial pressure (Cushing's triad)
  4. DHypovolaemic shock from hidden internal bleeding
9.Lab values & electrolytesMedium

A patient has a platelet count of 18 × 10³/µL. Which nursing measure is appropriate?

  1. ATake temperatures rectally every four hours for accuracy
  2. BSoft toothbrush, electric razor and no intramuscular injections
  3. CEncourage flossing twice daily and shaving with a sharp razor blade
  4. DGive the prescribed aspirin when the patient has a headache
10.Lab values & electrolytesHard

A patient has a hemoglobin of 11.2 g/dL (112 g/L), an MCV of 64 fL, a normal ferritin and a normal-to-high red cell count. What is the most likely cause?

  1. AThalassemia trait
  2. BAcute blood loss
  3. CVitamin B12 deficiency
  4. DIron deficiency
11.PharmacologyMedium

A patient takes cholestyramine. How should other oral medicines be timed?

  1. AMix them into the cholestyramine drink so they are taken together
  2. BTiming does not matter, as cholestyramine is not absorbed
  3. CTake them all at the same time as cholestyramine
  4. DTake them 1 hour before or several hours after cholestyramine
12.PharmacologyHard

A patient taking long-term hydroxychloroquine for lupus is advised to have regular eye examinations. Why?

  1. AThe drug causes cataracts within a few weeks of starting
  2. BThe drug stains the cornea blue
  3. CThe drug can cause retinal toxicity that may be permanent
  4. DThe drug raises pressure inside the eye
13.Med-surg: cardiovascular & respiratoryMedium

How is the jugular venous pressure usually assessed?

  1. APatient lying completely flat with the head turned to the right
  2. BPatient sitting upright with the arms raised above the head
  3. CPatient standing with the neck flexed forward
  4. DPatient reclined at 45° with the head turned slightly to the left
14.Med-surg: cardiovascular & respiratoryHard

After cardiac catheterisation via the radial artery, which assessment is most important?

  1. AUrine specific gravity every four hours
  2. BCirculation, sensation and movement of the hand, and the site
  3. CPupil size and reaction to light every 15 minutes
  4. DBowel sounds and abdominal girth every hour after the test
15.Med-surg: neuro, endocrine & renalMedium

Which complication is a particular risk in nephrotic syndrome?

  1. ALow cholesterol
  2. BHypoglycaemia
  3. CVenous thrombosis
  4. DBleeding from low platelets
16.Med-surg: neuro, endocrine & renalHard

Four patients had a minor head injury with no loss of consciousness and a GCS of 15. Which one most needs a CT scan of the head?

  1. AA 40-year-old with a mild headache that is improving
  2. BA 25-year-old with a small scalp graze after a fall
  3. CA 30-year-old who bumped their head on a cupboard door
  4. DA 78-year-old who takes warfarin for atrial fibrillation
17.Med-surg: GI, perioperative & oncologyMedium

A patient with a new colostomy asks what to eat at home. Which advice is most appropriate?

  1. AEat a normal, balanced diet and introduce foods gradually
  2. BAvoid all fruit and vegetables for the rest of their life
  3. CEat only liquids until the stoma is removed
  4. DDrink as little fluid as possible to reduce output
18.Med-surg: GI, perioperative & oncologyHard

On the day after a Hartmann's procedure, the end colostomy is dark purple to black. What should the nurse do?

  1. ARub the stoma to improve its colour
  2. BReport it urgently, as the stoma may be necrotic
  3. CCut a smaller hole in the pouch
  4. DRecord it as normal postoperative bruising and recheck it next week
19.Maternity & obstetric nursingMedium

A woman is about to get out of bed for the first time after birth. What should the nurse do?

  1. AAsk her to stand quickly to reduce dizziness
  2. BLet her walk alone so she feels independent
  3. CWait until day 3 before letting her stand
  4. DHelp her sit, then stand slowly with support
20.Maternity & obstetric nursingHard

Which statement by a woman with postnatal depression shows that the nurse's teaching has been effective?

  1. A"Depression after birth means I am a bad mother."
  2. B"If I take medicine I can never breastfeed again."
  3. C"I will tell my midwife or doctor if I have thoughts of harming myself."
  4. D"I should keep my feelings to myself so I don't worry my family."
21.Pediatric nursingMedium

A child is due several different vaccines at the same visit. What is the general principle?

  1. AThe child should be given half doses of each, spread across several weeks
  2. BOnly one vaccine may be given per month
  3. CThey can be given at the same visit, at separate injection sites
  4. DAll vaccines should be mixed in one syringe
22.Pediatric nursingHard

A 15-year-old asks the nurse to keep her sexual activity confidential from her parents. There are no signs of abuse or risk of serious harm. What is the most appropriate response?

  1. APromise that nothing she says will ever be shared with anyone, whatever she discloses in the future
  2. BRefuse to discuss it until her parents are present
  3. CTell her parents straight away
  4. DRespect her confidentiality, give information and explain when information would have to be shared
23.Mental health nursingMedium

Which general principle applies to patients admitted involuntarily under mental health legislation?

  1. AThey keep their rights, except those specifically limited by law, and must be informed of their rights
  2. BThey lose all their rights
  3. CThey can be kept in hospital indefinitely without any independent review, as long as one doctor agrees it is needed
  4. DThey can never refuse any treatment
24.Mental health nursingHard

A patient with anxiety asks for her PRN lorazepam every time it is due. What is the best nursing approach?

  1. ARefuse to give it, because she might become dependent
  2. BAlways give it as soon as she asks, without assessment
  3. CGive her a placebo tablet instead, without telling her, to see whether she really needs it
  4. DAssess her anxiety each time, offer other coping strategies and give it if indicated
25.Nursing math & unit conversionsMedium
7.1302 mL? mLround to 0.1 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for an injection gives 7.1302 mL. The rule in this exercise is that volumes of 1 mL or more are rounded to the nearest tenth of a mL. What value x do you record?

7.1302 mL
x = mL
26.Nursing math & unit conversionsHard
4 fl oz? mL2 tbsp? mL1 cup? mL1 tsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 4 fl oz of juice, 2 tbsp of liquid supplement, 1 cup of tea, 1 tsp of cough syrup. Using the equivalents given, find the total oral intake V in mL.

1 fl oz = 30 mL1 tbsp = 15 mL1 cup = 8 fl oz = 240 mL1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 13 kg is prescribed 5 mg/kg of a drug. The stock solution contains 25 mg/mL. Draw up the dose: what volume V do you give?

13 kg5 mg/kg25 mg/mL
V = mL
28.Dosage calculationsHard
27 kg101 cmBSA = √(h·w/3600)250 mg/m²D = ? mg

A patient is 101 cm tall and weighs 27 kg. The prescription is 250 mg/m². Using the Mosteller formula BSA = √(height (cm) × weight (kg)/3600), find the dose D in mg.

101 cm27 kg250 mg/m²
D = mg
29.IV infusion ratesMedium
10 gtt/mL120 mL/h? gtt/min

An infusion is ordered at 120 mL/h, but no pump is available. It runs by gravity through a giving set of 10 gtt/mL. Find the drip rate R in drops per minute.

120 mL/h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
300 mL60 gtt/mL28 gtt/mint = ? h

A drip runs at 28 gtt/min through a set of 60 gtt/mL. There are 300 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

28 gtt/min60 gtt/mL300 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftwater200 mLtea240 mLjuice150 mLice chips240 mLIV infusion80 mL/h × 12 hIV antibiotic1 × 50 mLurine150 mLurine325 mLwound drain60 mLvomit200 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 57 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

57 kg12 hurine: 150 mLurine: 325 mLwound drain: 60 mLvomit: 200 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
1000 mL150 mL/hstart 07:4512:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 07:45 and runs by pump at 150 mL/h. How many mL V are left in the bag at 12:45?

1000 mL150 mL/h07:45 → 12:45
V = mL
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes when spoken to, says inappropriate, random words and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 8/min, SpO₂ 99% on room air, blood pressure 142/86 mmHg, pulse 70/min, alert, temperature 36.7 °C. Which clinical risk group does the patient fall into? Click it.

RR 8SpO₂ 99%airSBP 142HR 70AT 36.7 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: C · Check the patient's wishes and the caller's identity first

Why this is the answer

Information is shared only with people the patient has agreed to, and the caller's identity is checked as per policy. Often only limited information is given by phone.

Answer

C · Check the patient's wishes and the caller's identity first
2.Nursing fundamentals

Answer: C · "I'll rest my weight on the tops of the crutches under my arms."

Why this is the answer

Leaning on the armpits can damage the brachial plexus and cause crutch palsy. Weight is taken through the hands, with a gap of a few finger-widths between the crutch top and the armpit.

Answer

C · "I'll rest my weight on the tops of the crutches under my arms."
3.Infection control & patient safety

Answer: D · Blood can flow back into the cartridge and spread infection

Why this is the answer

Blood and skin cells can be drawn back into the cartridge, so sharing a pen can transmit bloodborne infections. Each pen is labeled for a single patient.

Answer

D · Blood can flow back into the cartridge and spread infection
4.Infection control & patient safety

Answer: A · There is no preventive drug, so baseline and follow-up testing are done to detect infection early

Why this is the answer

There is no vaccine or post-exposure prophylaxis for hepatitis C. The exposure is reported, baseline tests are taken and follow-up testing identifies infection early, because effective treatment is available.

Answer

A · There is no preventive drug, so baseline and follow-up testing are done to detect infection early
5.Prioritization & delegation

Answer: B · Pain out of proportion to the injury that worsens when the toes are stretched

Why this is the answer

The earliest sign is severe pain that is not relieved by usual analgesia and worsens on passive stretch. Loss of pulse is a late sign, so the nurse reports pain early.

Answer

B · Pain out of proportion to the injury that worsens when the toes are stretched
6.Prioritization & delegation

Answer: C · Spironolactone

Why this is the answer

Spironolactone is a potassium-sparing diuretic and can raise potassium further. Furosemide and thiazides tend to lower potassium, and omeprazole does not usually affect it.

Answer

C · Spironolactone
7.Clinical nursing

Answer: C · Infective endocarditis

Why this is the answer

Infective endocarditis causes fever and a new or changing murmur, sometimes with splinter haemorrhages. Several sets of blood cultures are taken before long-course IV antibiotics.

Answer

C · Infective endocarditis
8.Clinical nursing

Answer: C · Raised intracranial pressure (Cushing's triad)

Why this is the answer

Cushing's triad (hypertension with widened pulse pressure, bradycardia and irregular respiration) is a late sign of raised ICP and needs emergency treatment.

Answer

C · Raised intracranial pressure (Cushing's triad)
9.Lab values & electrolytes

Answer: B · Soft toothbrush, electric razor and no intramuscular injections

Why this is the answer

Severe thrombocytopenia causes bleeding from minor trauma. Bleeding precautions include soft toothbrushes, electric razors, no IM injections or rectal procedures, and avoiding aspirin and NSAIDs.Checked against: Bleeding and Bruising (Thrombocytopenia) and Cancer Treatment · National Cancer Institute (NIH) (2022); Platelet Tests · MedlinePlus (NIH) (2024)

Answer

B · Soft toothbrush, electric razor and no intramuscular injections
10.Lab values & electrolytes

Answer: A · Thalassemia trait

Why this is the answer

Thalassemia trait causes microcytosis from reduced globin production, often with a normal or high red cell count and normal ferritin. Iron deficiency has low ferritin. Iron supplements do not help thalassemia trait and can cause iron overload.Checked against: Thalassemia - Medical Encyclopedia · MedlinePlus (NIH) (2026); Red Blood Cell (RBC) Indices · MedlinePlus (NIH) (2024)

Answer

A · Thalassemia trait
11.Pharmacology

Answer: D · Take them 1 hour before or several hours after cholestyramine

Why this is the answer

Bile acid sequestrants bind many drugs, such as warfarin, digoxin and levothyroxine, as well as fat-soluble vitamins. Other drugs are taken about 1 hour before or 4–6 hours after it.

Answer

D · Take them 1 hour before or several hours after cholestyramine
12.Pharmacology

Answer: C · The drug can cause retinal toxicity that may be permanent

Why this is the answer

Hydroxychloroquine can damage the retina, and the risk rises with dose and duration. Regular screening allows the drug to be stopped before vision is seriously affected.

Answer

C · The drug can cause retinal toxicity that may be permanent
13.Med-surg: cardiovascular & respiratory

Answer: D · Patient reclined at 45° with the head turned slightly to the left

Why this is the answer

With the patient at 45°, the vertical height of the pulsation in the right internal jugular vein above the sternal angle is estimated. A height above about 3–4 cm suggests raised right-sided pressure, as in right heart failure or fluid overload.

Answer

D · Patient reclined at 45° with the head turned slightly to the left
14.Med-surg: cardiovascular & respiratory

Answer: B · Circulation, sensation and movement of the hand, and the site

Why this is the answer

After radial access, the compression device and puncture site are checked for bleeding or haematoma, and the hand for colour, warmth, capillary refill, sensation and movement. Radial artery occlusion and forearm compartment syndrome are possible complications.

Answer

B · Circulation, sensation and movement of the hand, and the site
15.Med-surg: neuro, endocrine & renal

Answer: C · Venous thrombosis

Why this is the answer

In nephrotic syndrome, anticoagulant proteins such as antithrombin are lost, and clotting factors made by the liver rise, so venous thrombosis is more likely. Infection and high cholesterol are other complications.

Answer

C · Venous thrombosis
16.Med-surg: neuro, endocrine & renal

Answer: D · A 78-year-old who takes warfarin for atrial fibrillation

Why this is the answer

Anticoagulation greatly increases the risk of an intracranial bleed after even a minor head injury, and older age adds to the risk. These patients have a low threshold for a CT scan, even when they appear well.

Answer

D · A 78-year-old who takes warfarin for atrial fibrillation
17.Med-surg: GI, perioperative & oncology

Answer: A · Eat a normal, balanced diet and introduce foods gradually

Why this is the answer

People with a colostomy can usually eat a normal diet. Foods are reintroduced gradually to see how each one affects gas, odour and output, and regular meals and fluids help.

Answer

A · Eat a normal, balanced diet and introduce foods gradually
18.Med-surg: GI, perioperative & oncology

Answer: B · Report it urgently, as the stoma may be necrotic

Why this is the answer

A dark or black stoma suggests poor blood supply and necrosis, which can extend below the skin. The surgical team must assess it urgently, as further surgery may be needed.

Answer

B · Report it urgently, as the stoma may be necrotic
19.Maternity & obstetric nursing

Answer: D · Help her sit, then stand slowly with support

Why this is the answer

Orthostatic hypotension is common after birth. The nurse helps her sit at the edge of the bed, dangle her legs, then stand slowly with assistance and stays close in case she feels faint.

Answer

D · Help her sit, then stand slowly with support
20.Maternity & obstetric nursing

Answer: C · "I will tell my midwife or doctor if I have thoughts of harming myself."

Why this is the answer

Teaching aims to reduce shame, encourage support and make clear that thoughts of self-harm must be reported urgently. Many antidepressants are compatible with breastfeeding, and depression is a treatable illness, not a failure.

Answer

C · "I will tell my midwife or doctor if I have thoughts of harming myself."
21.Pediatric nursing

Answer: C · They can be given at the same visit, at separate injection sites

Why this is the answer

Giving several vaccines at one visit is safe and effective, and avoids delays. Use separate syringes and sites, at least about 2.5 cm apart if in the same limb. Never mix vaccines unless the product is designed for it.

Answer

C · They can be given at the same visit, at separate injection sites
22.Pediatric nursing

Answer: D · Respect her confidentiality, give information and explain when information would have to be shared

Why this is the answer

Adolescents have a right to confidential care within the law. The nurse explains that information may be shared if there is a risk of serious harm, for example abuse or exploitation, but should not promise absolute secrecy.

Answer

D · Respect her confidentiality, give information and explain when information would have to be shared
23.Mental health nursing

Answer: A · They keep their rights, except those specifically limited by law, and must be informed of their rights

Why this is the answer

Laws differ between countries, but involuntary patients generally keep their civil rights, have the right to information, appeal and review, and are treated in the least restrictive way.

Answer

A · They keep their rights, except those specifically limited by law, and must be informed of their rights
24.Mental health nursing

Answer: D · Assess her anxiety each time, offer other coping strategies and give it if indicated

Why this is the answer

Each PRN dose requires an assessment of need and an evaluation afterwards. Offering other strategies supports coping skills, and patterns of use are discussed with the team.

Answer

D · Assess her anxiety each time, offer other coping strategies and give it if indicated
25.Nursing math & unit conversions

Answer: x = 7.1 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

7.1302 → 1

Only the next digit decides

7.1302 → 3
3 is 4 or less, so 1 stays.
The digits after it (02) are ignored: round once, never step by step.

Round

x = 7.1 mL

Answer

x = 7.1 mL
26.Nursing math & unit conversions

Answer: V = 395 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

4 fl oz = 4·30 = 120 mL
2 tbsp = 2·15 = 30 mL
1 cup = 1·240 = 240 mL
1 tsp = 1·5 = 5 mL

Add

V = 120 + 30 + 240 + 5 = 395 mL

Answer

V = 395 mL
27.Dosage calculations

Answer: V = 2.6 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 5·13 = 65 mg

Volume

V = 65/25 = 2.6 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 2.6 mL
28.Dosage calculations

Answer: D = 217.6 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Body surface area

BSA = √(101·27/3600) = √0.7575 = 0.8703 m²

Dose

D = 250·0.8703 = 217.6 mg

Answer

D = 217.6 mg
29.IV infusion rates

Answer: R = 20 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

120/60 = 2 mL/min

Drip rate

R = 2·10 = 20 gtt/min

Answer

R = 20 gtt/min
30.IV infusion rates

Answer: t = 10.7 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

28·60/60 = 28 mL/h

Time left

t = 300/28 = 10.71 ≈ 10.7 h

Answer

t = 10.7 h
31.IV fluids & fluid balance

Answer: U = 0.69 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

150 + 325 = 475 mL

Per kilogram per hour

U = 475/(57·12) = 0.6944 ≈ 0.69 mL/kg/h

Answer

U = 0.69 mL/kg/h
32.IV fluids & fluid balance

Answer: V = 250 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

07:45 → 12:45 = 5 h

Volume infused

150·5 = 750 mL

Volume left

V = 1000 − 750 = 250 mL

Answer

V = 250 mL
33.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes when spoken to → 3
V: says inappropriate, random words → 3
M: withdraws the limb from pressure (normal flexion) → 4

Add

GCS = 3 + 3 + 4 = 10

Severity

GCS 10 → moderate

Answer

moderate
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 8/min → 3
SpO₂ 99% → 0
on air → 0
SBP 142 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 36.7 °C → 0

Total and red scores

NEWS2 = 3 + 0 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions